Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at May 22, 2020, 2:56 PM MDT for 5 counties in Colorado. It took effect at May 23, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2020, 2:56 PM MDT (20:56 UTC)
- In effect from
- May 23, 2020, 12:00 PM MDT
- Expired
- May 23, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Park County, CO
The radar
The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2218 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647 WWUS85 KBOU 222056 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 256 PM MDT Fri May 22 2020 COZ214-241-246-247-230500- /O.UPG.KBOU.FW.A.0006.200523T1800Z-200524T0200Z/ /O.NEW.KBOU.FW.W.0010.200523T1800Z-200524T0200Z/ Central and Southeast Park County- Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 256 PM MDT Fri May 22 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, PALMER DIVIDE AND SOUTHEAST PLAINS...FIRE WEATHER ZONES 214, 241, 246 AND 247... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 8 PM MDT Saturday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 214...241...246 and 247. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Timing...Noon Saturday through 8 pm MDT Saturday evening. * Relative Humidity...As low as 10 percent. * Impacts...Any fire will be capable of rapid spread PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
809 WWUS85 KBOU 230246 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 846 PM MDT Fri May 22 2020 COZ214-241-246-247-231500- /O.CON.KBOU.FW.W.0010.200523T1800Z-200524T0200Z/ Central and Southeast Park County- Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 846 PM MDT Fri May 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, PALMER DIVIDE AND SOUTHEAST PLAINS...FIRE WEATHER ZONES 214, 241, 246 AND 247... * Affected Area...Fire Weather Zones 214...241...246 and 247. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Timing...Noon Saturday through 8 pm MDT Saturday evening. * Relative Humidity...As low as 10 percent. * Impacts...Any fire will be capable of rapid spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. The combination of strong winds...low relative humidity...and warm temperatures will be capable of contributing to extreme fire behavior. && $$
442 WWUS85 KBOU 231058 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 458 AM MDT Sat May 23 2020 COZ214-241-246-247-232200- /O.CON.KBOU.FW.W.0010.200523T1800Z-200524T0200Z/ Central and Southeast Park County- Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 458 AM MDT Sat May 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, PALMER DIVIDE AND SOUTHEAST PLAINS...FIRE WEATHER ZONES 214, 241, 246 AND 247... * Affected Area...Fire Weather Zones 214...241...246 and 247. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Timing...Noon Saturday through 8 pm MDT Saturday evening. * Relative Humidity...As low as 10 percent. * Impacts...Any fire will be capable of rapid spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. The combination of strong winds...low relative humidity...and warm temperatures will be capable of contributing to extreme fire behavior. && $$ Gimmestad
361 WWUS85 KBOU 231937 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 137 PM MDT Sat May 23 2020 COZ214-241-246-247-240200- /O.CON.KBOU.FW.W.0010.000000T0000Z-200524T0200Z/ Central and Southeast Park County- Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 137 PM MDT Sat May 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, PALMER DIVIDE AND SOUTHEAST PLAINS...FIRE WEATHER ZONES 214, 241, 246 AND 247... * Affected Area...Fire Weather Zones 214...241...246 and 247. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Timing...Noon Saturday through 8 pm MDT Saturday evening. * Relative Humidity...As low as 10 percent. * Impacts...Any fire will be capable of rapid spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. The combination of strong winds...low relative humidity...and warm temperatures will be capable of contributing to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 22, 2:53 PM MDT, 3 minutes earlier.
Area forecast discussion, May 22, 2:53 PM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 253 PM MDT Fri May 22 2020 .SHORT TERM...(This evening through Saturday) Issued at 250 PM MDT Fri May 22 2020 Satellite pictures are still showing much of the CWA cloud free at this time. The best Cumulus development is over Logan, Washington and Douglas Counties and along the Continental Divide. There are returns on the areas radars at this time. Surface dew point values are below 30 F over the western 2/3rds of the CWA. The eastern plains have dew points in the 30s F. The wind field over the plains and foothills is south-southeasterly. There is a bit of Denver Cyclone in place. Models keep 30 to 60 knots southwesterly winds at jet level for the forecast area tonight and Saturday. There is weak upward vertical velocity on the QG Omega fields tonight and Saturday. The low levels winds transition right into normal drainage pattens later this evening from the current southeasterlies. Models have south and southwesterly flow level winds for most areas on Saturday. For moisture there is some in the mid and upper levels tonight and Saturday. Nothing great. For CAPE, there is a bit over the far eastern plains. Same goes for Saturday, but values right at the border are fairly high. This all has to do with how far west the decent low level moisture gets to. Models are not to good with this. There is a little CAPE in the alpine areas Saturday afternoon. The QPF fields show a small amount of measurable rainfall over the northern border area this evening. On Saturday afternoon, there is a bit in the mountains. For pops, nothing great this evening 10-20%s over the northern half of the plains. On Saturday afternoon, 10-30%s for much of the CWA. For temperatures, Saturday's highs are 0-1.5 C cooler than this afternoon's highs. .LONG TERM...(Saturday night through Friday) Issued at 138 PM MDT Fri May 22 2020 Saturday night, a moderate southwesterly flow aloft will continue over the region. The best instability in the evening will be along a dry line boundary over the northeast corner of the state. There is a marginal risk of a severe thunderstorm along and east of this boundary. Elsewhere, isolated to scattered thunderstorms with higher bases with more of a wind vs shower threat in the evening. Late Saturday night into Sunday, another mid level trough approaches the state from the northwest. A cold front will move in overnight, with weak mid and upper level qg ascent developing over northern CO on Sunday. Forecast soundings on Sunday afternoon and Sunday night show a very moist airmass in place over the forecast area. PWAT values from the GFS Buffer soundings are around 0.70 inches and moist adiabatic. Spatial cross-sections show the deepest northeasterly upslope will be Sunday afternoon and evening. It still appears to be a cool, wet and unsettled period. Models also show several inches of snowfall above timberline. Although the amounts looks like they may be overdone, could not rule out at least advisory criteria snowfall above 10 thousand feet. On Monday and Monday evening, weak qg descent in the mid and upper levels behind the trough axis. The trough axis hangs around over eastern CO through 00z before shifting eastward. This will result in another cool, unsettled and showery period. More showers vs thunderstorms, but maybe enough instability with afternoon heating to go with a slight chance of storms most areas in the afternoon and evening. Best chance of showers will be in and near the higher terrain. Tuesday into Wednesday will be drier and warmer with temperatures near to slightly above normal. A ridge axis will be over the west with a drier and more subsident north/northwest flow aloft. By Thursday, the ridge appears to keep a dry, warm and subsident airmass over the western part of the state. An upper level disturbance looks like it will drop out of WY and into northeast CO Thursday evening. This feature may stall out a bit and allow for enough moisture/instability for showers and thunderstorms over the northeast plains for Friday. The best chance of showers/storms late next week may actually be in the overnight periods. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 250 PM MDT Fri May 22 2020 Winds should stay south-southeasterly at DIA into early evening, then normal drainage patterns overnight. There will be not ceiling issues. There could be an outflow wind gusts at DIA to 30 knots through mid evening from convection north and northeast of the airport. && .FIRE WEATHER... Issued at 250 PM MDT Fri May 22 2020 I went ahead with a Red Flag Warning for South Park and the southern CWA on Saturday afternoon and early evening. Relative humidities will be plenty low, winds speeds will be close enough. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Saturday for COZ214-241- 246-247. && SHORT TERM.....Koop LONG TERM......Coop AVIATION.......Koop FIRE WEATHER...Koop
Hazardous weather outlook, May 22, 11:02 AM MDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Fri May 22 2020 COZ030>051-231715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Fri May 22 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated high based showers and thunderstorms will be possible late this afternoon and evening. They will only produce a brief period of light rain or sprinkles, and wind gusts to around 35 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Fire danger will increase on Saturday, over South Park and the Palmer Divide, due to gusty south to southwest winds and low humidity levels. Meanwhile, across the far northeast plains a few severe thunderstorms may develop by late afternoon into the evening hours, mainly east of a Sterling to Akron line. Sunday will be cooler with showers and thunderstorms developing in the afternoon. This activity will continue Sunday night as a weather system moves across the area. Several inches of wet snow will be possible in the mountains above 10000 feet. By Monday, there will still be a chance of showers with below normal temperatures. Tuesday and Wednesday will be dry with a warming trend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:33 AM MDT | Fire Weather Watch | BOU | Arapahoe, Douglas, Elbert, Lincoln, Park | 11 hr |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.